Hail, Lincoln
- When
- September 6, 3:45 PM PST to 3:50 PM PST
- Where
- Lincoln County, 0.47 mi W of Reardan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.670, -117.880
Scattered thunderstorms, some containing damaging winds and nickel size hail, tracked from Lincoln County northeast into Stevens and Pend Oreille counties. Several trees were uprooted or snapped off from the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Scattered thunderstorms, some containing damaging winds and nickel size hail, tracked from Lincoln County northeast into Stevens and Pend Oreille counties. Several trees were uprooted or snapped off from the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 6, 3:33 PM PST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 433 PM PDT SUN SEP 6 2009 .SYNOPSIS... A PACIFIC LOW PRESSURE SYSTEM WILL GRADUALLY TRANSLATE ACROSS THE PACIFIC NORTHWEST THROUGH THE NIGHT...AND EXIT THE REGION MONDAY NIGHT. EXPECT COOL TEMPERATURES AND WET CONDITIONS TO CONTINUE THROUGH MONDAY. A RETURN TO DRIER WEATHER IS FORECAST BY THE MIDDLE OF NEXT WEEK...WITH TEMPERATURES SURGING ABOVE NORMAL BY NEXT WEEKEND. && .DISCUSSION... TONIGHT THROUGH TUESDAY...A SIGNIFICANT DRY SLOT HAS PUSHED WELL INTO THE FORECAST AREA THIS AFTERNOON AROUND THE SOUTHERN PERIPHERY OF A SPRAWLING UPPER LOW THAT HAS FINALLY PUSHED TOWARD VANCOUVER BRITISH COLUMBIA. THIS DRY SLOT HAS ALLOWED FOR GOOD DRYING IN THE COLUMN...AND AS SUCH SOME PARTIAL CLEARING HAS OCCURRED OVER MANY AREAS OF THE FORECAST AREA THROUGH THE DAY. HOWEVER...THE UPPER LOW CONTINUES TO ENCROACH ON THE CASCADES...AND WITH MID-LEVEL TEMPERATURES CONTINUING TO SLIDE AND SUN WARMED SURFACE TEMPERATURES RISING...SOMETHING HAS TO GIVE IN SHORT ORDER. SHOWERS AND THUNDERSTORMS HAVE ONLY RECENTLY BEGUN TO FORM IN THE INCREASINGLY UNSTABLE CONDITIONS IN ADVANCE OF THE UPPER LOW...AND MORE ORGANIZED ACTIVITY DIRECTLY UNDER THE UPPER LOW IS MOVING OVER THE CASCADES. THESE TWO REGIMES SHOULD COMBINE TO SPUR NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS THROUGH THE EVEN ACROSS AT LEAST THE NORTHWESTERN TWO-THIRDS OF THE FORECAST AREA. LOSS OF DAYTIME HEATING WILL GRADUALLY ALLOW ACTIVITY TO DIMINISH THROUGH THE NIGHT...HOWEVER MONDAY AGAIN LOOKS RATHER SHOWERY WITH 500 MB TEMPERATURES IN THE -22 TO -24C RANGE PER NAM/GFS CONSENSUS. AS A RESULT...SHOWERS WILL AGAIN DEVELOP...ESPECIALLY NORTH OF I-90 AND EAST OF A REPUBLIC TO RITZVILLE LINE OR SO. AS THE UPPER LOW SHIFTS EASTWARD BY MONDAY NIGHT AND TUESDAY...DRYING WILL GRADUALLY SHIFT INTO THE AREA FROM WEST TO EAST. THIS DRYING IN CONCERT WITH LOW LEVEL COLD ADVECTION SHOULD ALLOW FOR STRONG RADIATIONAL COOLING ON MONDAY NIGHT. A FEW VALLEYS ACROSS THE NORTHERN CWA MAY APPROACH FREEZING...WITH PATCHY FROST A LIKELIHOOD. AT THIS TIME...NO FREEZE WATCHES OR WARNINGS ARE ANTICIPATED DUE TO THE LOCALIZED NATURE OF THE FREEZING TEMPERATURES. HOWEVER...AREAS FROM DEER PARK TO PRIEST LAKE IN THE LOW ELEVATIONS SEEM TO BE THE MOST LIKELY LOCATIONS TO SEE FROST/FREEZE CONDITIONS. MODERATING TEMPERATURES BUILD INTO THE AREA TUESDAY AS RIDGING MOVES IN FROM THE WEST. THIS SHOULD ALLOW MANY VALLEY LOCATIONS TO JUMP BACK INTO THE 70S FINALLY. /FRIES TUESDAY NIGHT TO SUNDAY...MEDIUM-RANGE MODELS ARE IN GOOD AGREEMENT IN BUILDING A RIDGE AFTER WEDNESDAY...LEADING TO A DRYING AND WARMING TREND. A SYSTEM NOW NEAR THE ALEUTIANS SLIPS BY WEDNESDAY...TEMPORARILY SLOWING THE RIDGING. LOOK FOR INCREASING HIGHER CLOUDS TUESDAY NIGHT... THEN A MODEST CHANCE FOR SHOWERS OVER THE CASCADES AND NRN ZONES WED/WED EVE. ALL GUIDANCE IS DEPICTING SOME PRECIP HERE NOW...UNLIKE YESTERDAY WHEN ONLY THE GFS HAD IT. THERE IS MARGINAL INSTABILITY NEAR THE CASCADES TO OKANOGAN HIGHLANDS. A SLIGHT CHANCE FOR THUNDER WAS ADDED HERE. THURS TO SUN...THE RIDGE RE- AMPLIFIES IN ADVANCE OF THE NEXT PACIFIC TROUGH. THE ATMOSPHERIC COLUMN DRIES AND CLOUDS GRADUALLY THIN. TEMPERATURES WILL WARM CLOSER TO NORMAL BY THURSDAY AND THEN SURGE ABOVE NORMAL INTO THE END OF THE WEEK...AS 850 TEMPS PUSH INTO THE MID/UPPER TEENS THURSDAY AND THEN THE LOWER TO MID-20S FRIDAY ONWARD. /JCOTE && .AVIATION... LOW PRESSURE NEAR NW WA MOVES FURTHER INLAND TONIGHT AND MONDAY. THIS WILL BRING SCT SHRA/TSRA TO E WA/NRN ID SUNDAY EVENING. SOME STORMS MAY CONTAIN GUSTY WINDS OVER 35KTS AND SMALL HAIL. THE THREAT RETREATS TO THE CASCADES AND NRN MTNS AND DISSIPATES AROUND THE TAF SITES AFTER 03-05Z. SOME CLEARING WILL DEVELOP LEADING TO A THREAT FOR MVFR/IFR STRATUS AROUND KGEG-KCOE-KPUW BY EARLY MONDAY. THE STRATUS LIFTS TO A CU/STRATOCU DECK TOWARD 15-18Z. LOOK SCT -SHRA AGAIN MONDAY AFTERNOON...WITH A THREAT FOR THUNDER NORTH OF KGEG AND KCOE. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 46 63 44 70 47 76 / 30 30 10 0 0 10 COEUR DALENE 46 63 40 69 44 75 / 30 40 10 0 0 10 PULLMAN 42 64 38 73 45 79 / 20 20 10 0 0 0 LEWISTON 50 71 48 78 51 85 / 10 10 10 0 0 0 COLVILLE 43 66 40 74 45 76 / 60 40 10 0 0 20 SANDPOINT 42 61 38 69 40 75 / 50 40 10 0 10 10 KELLOGG 46 59 39 65 42 76 / 30 40 20 0 10 10 MOSES LAKE 44 72 44 77 45 80 / 20 10 10 0 0 0 WENATCHEE 51 72 49 76 53 76 / 20 10 10 0 0 10 OMAK 46 71 41 76 48 75 / 30 20 10 0 0 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 442 PM PDT SUN SEP 6 2009 IDZ001-002-004-WAZ036>038-071500- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 442 PM PDT SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE EVENING TODAY... SOME OF THE THUNDERSTORMS MAY POSSIBLY BECOMING SEVERE DUE TO STRONG GUSTY WIND IN ADDITION TO HAIL. THE GENERAL STORM MOTION IS EXPECTED TO BE NORTHEAST AT 35 MILES PER HOUR. SNOW LEVELS WILL DROP TO 6000 FEET TONIGHT...RESULTING IN SNOW SHOWERS IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MUCH COOLER AIR MASS WILL BE IN PLACE MONDAY THROUGH TUESDAY. SNOW LEVELS LINGER NEAR 6500 FEET MONDAY NIGHT INTO TUESDAY MORNING. THOSE WITH OUTDOOR PLANS IN THE MOUNTAINS SHOULD BE PREPARED FOR MUCH COOLER TEMPERATURES. TEMPERATURES ON TUESDAY AND WEDNESDAY MORNING ACROSS THE NORTHERN VALLEYS OF WASHINGTON...WASHINGTON AND IDAHO PALOUSE...AND IDAHO PANHANDLE WILL COOL INTO THE LOW 40S AND UPPER 30S WITH FAVORED COLD POCKETS NEARING THE FREEZING MARK. ACTION MAY BE NECESSARY TO CARE FOR TENDER PLANTS. IDZ003-026-027-WAZ031>035-041>044-071500- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 442 PM PDT SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT PRECIPITATION WILL CHANGE TO SHOWERS AND THUNDERSTORMS TODAY... BUT THE THREAT OF HAZARDOUS WEATHER IS LOW. SNOW LEVELS WILL DROP TO 6000 FEET TONIGHT...RESULTING IN SNOW SHOWERS IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MUCH COOLER AIR MASS WILL BE IN PLACE MONDAY THROUGH TUESDAY. SNOW LEVELS LINGER NEAR 6500 FEET MONDAY NIGHT INTO TUESDAY MORNING. THOSE WITH OUTDOOR PLANS IN THE MOUNTAINS SHOULD BE PREPARED FOR MUCH COOLER TEMPERATURES. TEMPERATURES ON TUESDAY AND WEDNESDAY MORNING ACROSS THE NORTHERN VALLEYS OF WASHINGTON...WASHINGTON AND IDAHO PALOUSE...AND IDAHO PANHANDLE WILL COOL INTO THE LOW 40S AND UPPER 30S WITH FAVORED COLD POCKETS NEARING THE FREEZING MARK. ACTION MAY BE NECESSARY TO CARE FOR TENDER PLANTS.
The Spokane radar (KOTX), 19 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Mature pines were blown over on highway between Rice and Gifford.
Neighbors reported roof damage from strong winds associated with a thunderstorm.
Several trees were uprooted in the area.
Two one and a half foot diameter trees were uprooted and four ten inch diameter trees were snapped 15 feet up.
Mature Pines were uprooted along Highway 31 north and south of Metaline.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196249, 196251, 196252, 196250, 196253, 196254, 196255.